Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 98, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 1, 2019, 8:58 PM EDT for Steuben County, Indiana; Branch County, Hillsdale County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2019, 8:58 PM EDT (00:58 UTC)
- Expired
- Jun 1, 2019, 9:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Steuben County, IN, Branch County, MI, Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 5:37 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:20 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 1, 7:20 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 720 PM EDT Sat Jun 1 2019 .SYNOPSIS... Issued at 259 PM EDT Sat Jun 1 2019 Showers and storms are possible through the late evening. Some of these storms may be severe with hail and damaging winds. Cool and dry conditions are expected Sunday through Tuesday but additional rain is expected thereafter. && .SHORT TERM...(This Evening through Tonight) Issued at 259 PM EDT Sat Jun 1 2019 Continue to focus primarily on severe chances this afternoon and into the late evening. Our CWA continues to destabilize this afternoon with surface temps around 80F and relatively cold temps aloft. Surface dewpoints continue to run a few degrees lower than guidance but excellent low/midlevel lapse rates still yielding around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting on a trigger though with general AVA/subsidence/capping over IN. Elevated WAA supporting convection across Michigan but this forcing remains just north of our CWA. Guidance suggests enough heating late this afternoon to erode lingering cap (particularly NE) and old outflow/differential heating boundaries/lake breeze could generate a few isolated storms during the afternoon/early evening as suggested by the RAP. If this occurs...there will be a marginal severe risk for wind and hail due to instability but storms will remain "pulsey" given complete lack of deep layer shear over our area this afternoon and little/no forcing for organization. Much better forcing (and shear) arrives later this evening with approach of fairly vigorous shortwave currently entering northern IL. Associated cold front won't cross our area until 01-05Z tonight. Two areas for concern with this later activity. One...potential for a few isolated storms to develop ahead of the main front. Similar to this afternoon...this would tap into better diurnal instability but lack better forcing/shear. Two...with primary shortwave/cold front. Diurnal timing is not favorable but healthy midlevel CVA and lapse rates aloft could maintain stronger updrafts into the late evening. Hail and damaging winds would be the primary concern. Very wet antecedent conditions always lead to some flooding concern with thunderstorms but expect storms will move fairly quickly and remain more on the scattered side. Bottomline...several lower-end chances for severe storms through the late evening across much of the CWA. The risk is certainly there but delineating any particular location and exact timing is difficult in this scenario. && .LONG TERM...(Sunday through Saturday) Issued at 259 PM EDT Sat Jun 1 2019 Sun/Mon/Tue still looking dry and pleasant with brief period of highly amplified flow leaving our region in cool/dry NNW flow. Incoming airmass is relatively chilly with 850mb temps around 0C across MI and only mid-single digits over Indiana. This yields highs in the mid/upper 60s and lows Mon morning near 40F. Will still likely be a fair amount of cu on Sunday and even an outside chance for a shower in our far east with trough axis swinging through the eastern Lakes but will hold with silent 10 PoP. Our reprieve will be short-lived though. Westerly flow returns high theta-e plume to the area Tuesday night with an upper low meandering into the region by the weekend. This leads to several periods of rain and cloudy skies. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 717 PM EDT Sat Jun 1 2019 Thunderstorms currently near terminals at onset of TAF cycle and current storm motions should keep they away until main line of storms in IL progress eastward this evening. Brief reduction in both VISBY and CIGS as storms move over the terminals. Thunderstorms will lose some intensity farther east as instability decreases after sunset. Otherwise, dry after midnight and VFR for the remainder of the forecast period. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Heidelberger Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 1, 6:08 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 608 PM EDT Sat Jun 1 2019 INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016- 022215- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- 608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/ ...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a chance of thunderstorms through late evening. Some of these storms may be severe with hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dangerous swimming conditions are possible Sunday along the southeast shore of Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested at this time. INZ013-015-020-022>027-032>034-OHZ024-025-022215- Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Van Wert-Allen OH- 608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/ This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. There is a chance of thunderstorms through late evening. Some of these storms may be severe with hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dangerous swimming conditions are possible Sunday along the southeast shore of Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested at this time. LMZ043-046-022215- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 608 PM EDT Sat Jun 1 2019 ...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms are expected late this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 1, 8:44 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
844 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL STURGIS 41.80N 85.42W
06/01/2019 E1.00 INCH ST. JOSEPH MI TRAINED SPOTTER
HALF TO 1 INCH HAIL OBSERVED.
&&
MCDLocal storm report, Jun 1, 8:48 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL SHERWOOD 41.29N 84.55W
06/01/2019 E0.88 INCH DEFIANCE OH AMATEUR RADIO
&&
GHLocal storm report, Jun 1, 8:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
851 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL 2 NW SHERWOOD 41.32N 84.57W
06/01/2019 E0.25 INCH DEFIANCE OH PUBLIC
&&
MCDSpecial weather statement, Jun 1, 8:53 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
853 PM EDT Sat Jun 1 2019
INZ006-007-MIZ080-020130-
Lagrange-Steuben-Branch-
853 PM EDT Sat Jun 1 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN...
NORTHEASTERN LAGRANGE AND SOUTHERN BRANCH COUNTIES...
At 853 PM EDT, a strong thunderstorm was located near Bronson, or 10
miles east of Sturgis, moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Fremont, Kinderhook, Gilead, Orland, East Gilead, Nevada Mills, Lake
Of The Woods and Coldwater Lake.
This includes the following highways...
Interstate 69 in Indiana between mile markers 355 and 357.
Interstate 69 in Michigan between mile markers 1 and 7.
Interstate 80 in Indiana between mile markers 126 and 148.
&&
LAT...LON 4170 8490 4174 8533 4176 8533 4176 8529
4183 8529 4187 8488
TIME...MOT...LOC 0053Z 269DEG 33KT 4179 8522
HAIL...0.88IN
WIND...40MPH
CRSpecial weather statement, Jun 1, 8:55 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Northern Indiana 855 PM EDT Sat Jun 1 2019 INZ005-006-008-020130- Lagrange-Noble-Elkhart- 855 PM EDT Sat Jun 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ELKHART...NORTHERN NOBLE AND SOUTHERN LAGRANGE COUNTIES... At 855 PM EDT, a strong thunderstorm was located over Topeka, or near Ligonier, moving east at 40 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Kendallville, Lagrange, Rome City, Topeka, Millersburg, Wolcottville, Honeyville, Woodruff, Eddy, Adams Lake, Oliver Lake, Plato, Emma, Cosperville and Brimfield. && LAT...LON 4152 8578 4163 8577 4170 8525 4143 8526 TIME...MOT...LOC 0055Z 274DEG 34KT 4153 8560 HAIL...0.88IN WIND...40MPH CR
Local storm report, Jun 1, 8:56 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
856 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 2 N ANTWERP 41.21N 84.74W
06/01/2019 E0.75 INCH PAULDING OH PUBLIC
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:12 PM EDT | Special Weather Statement | IWX | Elkhart | 33 min |
| Jun 1, 8:22 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange | 38 min |
| Jun 1, 8:27 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 33 min |
| Jun 1, 8:39 PM EDT | Special Weather Statement | IWX | Elkhart | 36 min |
| Jun 1, 8:40 PM EDT | Areal Flood Warning | IWX | Steuben | 3 hr |
| Jun 1, 8:43 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb | 29 min |
| Jun 1, 8:55 PM EDT | Special Weather Statement | IWX | LaGrange | 35 min |
| Jun 1, 9:01 PM EDT | Special Weather Statement | IWX | Whitley | 29 min |
| Jun 1, 9:23 PM EDT | Special Weather Statement | IWX | LaGrange, Steuben | 37 min |
| Jun 1, 9:30 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 30 min |
| Jun 1, 9:33 PM EDT | Special Weather Statement | IWX | Allen | 27 min |
| Jun 1, 9:40 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 50 min |
| Jun 1, 9:52 PM EDT | Areal Flood Advisory | IWX | Elkhart, LaGrange | 11 hr |
| Jun 1, 9:56 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 49 min |
| Jun 1, 10:16 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wabash, Wells | 44 min |
| Jun 1, 10:23 PM EDT | Areal Flood Warning | IWX | Allen | 3 hr |
| Jun 1, 10:27 PM EDT | Special Weather Statement | IWX | Allen | 33 min |
| Jun 1, 10:28 PM EDT | Special Weather Statement | IWX | Huntington | 47 min |
| Jun 1, 10:50 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 40 min |
| Jun 1, 10:56 PM EDT | Special Weather Statement | IWX | Blackford, Grant | 34 min |
| Jun 1, 11:39 PM EDT | Special Weather Statement | IWX | Adams | 51 min |
| Jun 1, 11:55 PM EDT | Areal Flood Warning | IWX | Steuben | 9 hr |
| Jun 2, 12:14 AM EDT | Special Weather Statement | IWX | Jay | 31 min |
| Jun 2, 12:25 AM EDT | Special Weather Statement | IWX | Jay | 35 min |
| Jun 2, 2:06 AM EDT | River Flood Warning | IWX | Allen, DeKalb | 21 days |
| Jun 1, 8:08 PM EDT | Special Weather Statement | IWX | Defiance | 52 min |
| Jun 1, 8:15 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Paulding | 45 min |
| Jun 1, 8:49 PM EDT | Flash Flood Warning | IWX | Defiance, Henry | 3 hr |
| Jun 1, 8:58 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Paulding | 47 min |
| Jun 1, 9:27 PM EDT | Special Weather Statement | IWX | Henry | 33 min |
| Jun 1, 9:43 PM EDT | Areal Flood Warning | IWX | Fulton, Henry, Williams | 11 hr |
| Jun 1, 9:54 PM EDT | Special Weather Statement | IWX | Fulton, Williams | 36 min |
| Jun 1, 10:20 PM EDT | Special Weather Statement | IWX | Defiance, Henry | 40 min |
| Jun 1, 10:25 PM EDT | Special Weather Statement | IWX | Fulton | 35 min |
| Jun 1, 10:38 PM EDT | Special Weather Statement | IWX | Allen, Paulding, Putnam, Van Wert | 82 min |
| Jun 1, 11:09 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 51 min |
| Jun 1, 11:36 PM EDT | Areal Flood Warning | IWX | Defiance, Henry, Putnam, Williams | 9 hr |
| Jun 1, 11:52 PM EDT | Special Weather Statement | IWX | Allen | 23 min |
| Jun 2, 2:06 AM EDT | River Flood Warning | IWX | Putnam | 4 days |
| Jun 1, 8:31 PM EDT | Special Weather Statement | IWX | Branch | 29 min |
| Jun 1, 8:53 PM EDT | Special Weather Statement | IWX | Branch | 37 min |
| Jun 1, 9:15 PM EDT | Special Weather Statement | IWX | Branch | 30 min |
| Jun 1, 9:20 PM EDT | Special Weather Statement | IWX | Hillsdale | 25 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.